Alert archive / Texas / High Wind Warnings in 2009

High Wind Warning 7, NWS Amarillo, TX

May 15, 20096 counties in Texas

NWS Amarillo, TX issued this high wind warning at May 15, 2009, 5:42 PM CDT for 6 counties in Texas. It took effect at May 15, 2009, 6:00 PM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 5:42 PM CDT (22:42 UTC)
In effect from
May 15, 2009, 6:00 PM CDT
Expired
May 15, 2009, 8:16 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX

Counties Armstrong County, TX, Carson County, TX, Deaf Smith County, TX, Oldham County, TX, Potter County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 23 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2717 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2717 J/kg
Mixed-layer CIN
-204 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
326 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 152242
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
542 PM CDT FRI MAY 15 2009



TXZ016>018-160600-
/O.NEW.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/
DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...HEREFORD...CANYON...CLAUDE
542 PM CDT FRI MAY 15 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE
SOUTHWEST TEXAS PANHANDLE.

GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING SOUTH
THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH A FEW
HOURS AFTER THE FRONT PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SJOHNSON
2 follow-up statements
000 
WWUS74 KAMA 152247
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
547 PM CDT FRI MAY 15 2009

TXZ011>013-160600-
/O.EXA.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/
OLDHAM-POTTER-CARSON-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER
547 PM CDT FRI MAY 15 2009

...HIGH WIND WARNING IN EFFECT UNTIL 1 AM CDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE
SOUTHWEST TEXAS PANHANDLE.

GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING
SOUTH THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH
A FEW HOURS AFTER THE FRONT PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

TXZ016>018-160600-
/O.CON.KAMA.HW.W.0007.090515T2300Z-090516T0600Z/
DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...HEREFORD...CANYON...CLAUDE
547 PM CDT FRI MAY 15 2009

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY...

A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 1 AM CDT SATURDAY FOR THE
SOUTHWEST TEXAS PANHANDLE.

GUSTS TO 60 MPH ARE POSSIBLE ALONG A COLD FRONT THAT IS PUSHING
SOUTH THROUGH THE SOUTHWEST TEXAS PANHANDLE. WINDS WILL DIMINISH
A FEW HOURS AFTER THE FRONT PASSES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SJOHNSON
000 
WWUS74 KAMA 160116
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CDT FRI MAY 15 2009


TXZ011>013-016>018-160230-
/O.CAN.KAMA.HW.W.0007.000000T0000Z-090516T0600Z/
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
INCLUDING THE CITIES OF...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...HEREFORD...CANYON...CLAUDE
816 PM CDT FRI MAY 15 2009

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE HIGH
WIND WARNING. 

THE COLD FRONT IS NEARLY THROUGH THE SOUTHWESTERN TEXAS PANHANDLE.
WINDS BEHIND THE FRONT HAVE DIMINISHED...THEREFORE HAVE CANCELED THE
HIGH WIND WARNING. GUSTS TO 40 MPH THOUGH ARE STILL POSSIBLE.

$$

SJOHNSON

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this high wind warning went out at May 15, 3:01 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 15, 3:01 PM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT FRI MAY 15 2009

.DISCUSSION...
AS OF 2 PM CDT THE COLD FRONT WAS APPROXIMATELY ALONG A LINE FROM
DUMAS TX TO PERRYTON TX TO GATE OK. THE SEVERE POTENTIAL LOOKS
LIMITED TO THE EASTERN TWO COLUMNS OF COUNTIES IN THE TEXAS PANHANDLE
FOR NOW. THOUGH THE PROGRESSION HAS SLOWED A BIT OVER THE LAST 4
HOURS...THE FRONT SHOULD ARRIVE AT AMA AROUND 00Z AND PUSH SOUTH OF
THE PANHANDLES BY 03Z. WITH THIS EARLIER ARRIVAL OF THE
FRONT...LOWERED POPS ESPECIALLY IN THE NORTHWEST PANHANDLES. AFTER
06Z...THE POST FRONTAL FORCING IS MAINLY OROGRAPHICAL...AND WEAKER IN
THE LATEST MODEL RUNS THAN PREVIOUSLY THOUGHT. HOWEVER...MODEL
SOUNDINGS STILL SUGGEST SOME ELEVATED INSTABILITY...SO KEPT POPS
ESPECIALLY ACROSS THE SOUTHEASTERN HALF OF THE PANHANDLES THROUGH
18Z. IN ADDITION TO THE IMPACT ON POPS...EXPECT THAT WITH THE FRONT
PUSHING FURTHER SOUTH FASTER THAN PREVIOUSLY EXPECTED...COULD SEE
CLEARING BEGINNING BY 18Z...AND THUS INCREASED TEMPS SLIGHTLY.

BEGINNING SUNDAY...GFS CONTINUES TO SHOW A BROAD RIDGE BUILDING OVER
THE HIGH PLAINS THROUGH AT LEAST MID WEEK. THEREFORE...HAVE KEPT THE
FORECAST DRY PAST SATURDAY. THE GFS AND THE ECMWF STILL SEAM OVERLY
AGGRESSIVE IN BREAKING DOWN THE RIDGE BY THURSDAY. WITH THE LACK OF
AGREEMENT BETWEEN THE MODELS AND STILL RUN TO RUN...HAVE KEPT FRIDAY
DRY DESPITE THE GFS ADVERTISING A TROUGH DIGGING THROUGH THE REGION.
KEPT TEMPERATURES CLOSE TO GUIDANCE THROUGH THE EXTENDED.

&&

.FIRE WEATHER...
FIRE WEATHER CONCERNS WILL BE LOW OVER THE NEXT FEW DAYS WITH
RELATIVELY HIGH ATMOSPHERIC MOISTURE AND FAIRLY COOL WEATHER KEEPING
RELATIVE HUMIDITY VALUES ABOVE 20 PERCENT. AS A WARMING TREND BEGINS
ON SUNDAY...RELATIVE HUMIDITY VALUES ESPECIALLY OVER THE WESTERN
PANHANDLES COULD DROP TO NEAR 15 PERCENT MONDAY AND TUESDAY...THOUGH
LIGHT WINDS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                51  63  45  72  48 /  40  20   5   0   0
BEAVER OK                  54  66  43  75  47 /  30  10   5   0   0
BOISE CITY OK              48  64  43  75  50 /  20  10   5   0   0
BORGER TX                  53  65  49  76  53 /  40  20   5   0   0
BOYS RANCH TX              55  66  47  79  50 /  40  20   5   0   0
CANYON TX                  53  66  43  74  47 /  40  20  10   0   0
CLARENDON TX               55  66  46  70  48 /  50  30  10   0   0
DALHART TX                 53  65  44  77  47 /  30  10   5   0   0
GUYMON OK                  51  66  44  75  49 /  20  10   5   0   0
HEREFORD TX                53  67  44  75  46 /  40  20  10   0   0
LIPSCOMB TX                55  65  43  73  47 /  30  20   5   0   0
PAMPA TX                   51  63  48  71  50 /  40  30   5   0   0
SHAMROCK TX                57  67  44  72  48 /  50  30   5   0   0
WELLINGTON TX              59  68  46  72  48 /  60  30  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

09/16
Hazardous weather outlook, May 15, 3:20 PM CDT, 2 hours 22 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT FRI MAY 15 2009

OKZ001>003-TXZ001>020-161100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
320 PM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE EASTERN
TEXAS PANHANDLE. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS ALL OF THE TEXAS AND OKLAHOMA PANHANDLES AS A COLD FRONT MOVES
SOUTH ACROSS THE AREA. SOME OF THE STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

IN ADDITION...BREEZY NORTHEAST WINDS OF 15 TO 25 MPH WITH GUSTS TO
30 MPH WILL REQUIRE BOATERS TO EXERCISE CAUTION ON AREA LAKES
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING ACROSS MOST OF THE
TEXAS AND OKLAHOMA PANHANDLES WITH PRECIPITATION TAPERING OFF BY
EARLY AFTERNOON

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE EASTERN
AND CENTRAL PORTIONS OF THE OKLAHOMA AND TEXAS PANHANDLES SHOULD
REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.

SJOHNSON

In the hours before

Special weather statement, May 15, 4:57 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT FRI MAY 15 2009

TXZ004-009-152230-
OCHILTREE TX-ROBERTS TX-
457 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORM ACROSS ROBERTS AND OCHILTREE COUNTIES...

AT 456 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF WOLF CREEK PARK...OR ABOUT 13
MILES SOUTH OF PERRYTON...MOVING NORTH AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Special weather statement, May 15, 4:59 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
459 PM CDT FRI MAY 15 2009

TXZ007-012-152230-
MOORE TX-POTTER TX-
459 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORM ACROSS POTTER AND MOORE COUNTIES...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHEAST OF MASTERSON...OR ABOUT 14
MILES SOUTH OF DUMAS...MOVING SOUTHEAST AT 20 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

JOHNSON
Local storm report, May 15, 5:11 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
511 PM CDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             PAMPA                   35.55N 100.96W
05/15/2009  E2.75 INCH       GRAY               TX   LAW ENFORCEMENT

            RELAYED BY MEDIA

&&

EVENT NUMBER AMA01386

SFJ
Local storm report, May 15, 5:26 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             8 E PAMPA               35.55N 100.82W
05/15/2009  M1.00 INCH       GRAY               TX   AMATEUR RADIO

&&

EVENT NUMBER AMA01387

JMG
Special weather statement, May 15, 5:27 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT FRI MAY 15 2009

TXZ019-152300-
DONLEY TX-
527 PM CDT FRI MAY 15 2009

...STRONG THUNDERSTORM ACROSS DONLEY COUNTY...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF LELIA LAKE...OR ABOUT 12
MILES SOUTH OF CLARENDON...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER AND WINDS AROUND 50 MPH ARE
POSSIBLE WITH THIS STORM.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

JOHNSON
Local storm report, May 15, 5:30 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
530 PM CDT FRI MAY 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0526 PM     TSTM WND DMG     2 E PAMPA               35.55N 100.93W
05/15/2009                   GRAY               TX   BROADCAST MEDIA

            NUMEROUS HOMES DAMAGED...TREES BLOWN DOWN...SHINGLES
            OFF SEVERAL HOMES DAMAGE IN ONE DIRECTION

&&

EVENT NUMBER AMA01388

JMG

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:07 PM CDTSevere Thunderstorm WarningAMAOchiltree, Roberts53 min
May 15, 3:58 PM CDTSevere Thunderstorm WarningAMAHutchinson, Ochiltree, Roberts37 min
May 15, 4:03 PM CDTSevere Thunderstorm WarningAMALipscomb33 min
May 15, 4:08 PM CDTAreal Flood AdvisoryAMARoberts3 hr
May 15, 4:29 PM CDTTornado WarningAMAGray, Roberts46 min
May 15, 4:51 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Hutchinson, Roberts54 min
May 15, 5:03 PM CDTTornado WarningAMAGray, Roberts42 min
May 15, 5:32 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Collingsworth, Donley, Gray, Wheeler58 min
May 15, 5:34 PM CDTTornado WarningAMAGray, Wheeler41 min
May 15, 6:25 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray51 min
May 15, 6:29 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler61 min
May 15, 6:45 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler60 min

Nearby

High Wind Warnings in Texas, 2009Every high wind warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.